Alert archive / South Dakota / Tornado Warnings in 1999
Tornado Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jun 5, 1999, 7:46 PM CDT for Kingsbury County, Miner County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1999, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 5, 1999, 8:20 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Kingsbury County, SD, Miner County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 7:50 PM CDT | Hail 0.75 | Oldham, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
012
WFUS1 KFSD 060048 RRA
TORFSD
SDC077-097-060120-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT SAT JUN 5 1999
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* TORNADO WARNING FOR...
KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA
EXTREME EASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 820 PM CDT
* AT 742 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A TORNADO 5 MILES NORTH OF WINFRED OR 30 MILES SOUTHWEST OF
BROOKINGS...MOVING NORTH AT 50 MPH.
THE TORNADO IS EXPECTED TO BE NEAR...
OLDHAM AROUND 800 PM
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:43 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jun 5, 2:43 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 243 PM CDT SAT JUN 5 1999 KEEPING ONE EYE ON CRNT WTHR AND ANOTHER ON THE FCST THIS AFTERNOON. PROBLEM FOR TONIGHT CENTERS AROUND SVR WX POSSIBILITIES. DRIER OUTFLOW ASSOCIATED WITH EARLY AM CONVECTION IN NEB HAS SPREAD OVR SE SD WHERE DEW POINTS HAVE FALLEN 5 TO 10 F. IN ADDITION...WK SHRA AND TSRA HAVE FORMED ALONG APPARENT BOUNDARY. WITH WARM MIDLEVEL AND STORMS WORKING WITH DRIER BL AIR...DO NOT EXPECT SIGNIFICANT DEVELOPMENT WITH THESE SHOWERS THIS AFTERNOON. ONCE STORMS MOVE TO THE NORTHEAST EXPECT DEW POINTS TO RETURN TO U60S TO L70S AS HAS HAPPENED IN ERN NEB. THIS WL SET STAGE FOR ANOTHER ROUND OF SEVERE WEATHER FOR CWA THIS EVENING. LOW PRESSURE DEEPENING IN NE CO ATTM. ISALLOBARIC FORCING HAS WINDS BEGINNING TO BACK TO S OR SE ACRS NEB AND SC SD. AS PRES FALLS EXPAND NE...EXPECT WINDS TO BACK ACROSS SE SD. WITH INCR MSTR CONV ALONG FRONT EXTENDING INTO SC SD...DEVELOPMENT WL LIKELY BEGIN NEAR FRNT ALONG NE/SD BORDER. WITH DEW POINTS IN M60S AROUND 9V9...EXPECT STORMS TO REMAIN SCT THIS EVENING WEST OF JAMES RIVER. VERT WIND PROFILE DOES SUPPORT SUPERCELL DEVELOPMENT AND WITH SFC VORTICITY TO WORK WITH TORNADOES ARE POSSIBLE. AS LOW KICKS OUT OF CO AND STORMS MOVE INTO MORE UNSTABLE AIR IN SE SD...EXPECT TSRA TO BECOME MORE WIDESPREAD. WUD EXPECT TRANSITION FROM SCATTERED SUPERCELLS TO DERECHO OR BOW ECHO SOMETIME AFTER SUNSET AS DRY MID LEVEL AIR INTERACTS WITH CONVECTION. STORMS SHOULD MOVE INTO SW MN/NW IA AROUND MIDNIGHT. EXPECT THAT MOST STORMS WL BE E OF CWA BY SUN MORN. HOWEVER... LINGERING STRATIFORM PCPN OR LIGHT TSRA MAY LINGER E OF I-29. FARTHER W...EXPECT SCT-BKN SKIES EARLY. MUCH DRIER AIR EXPECTED TO MOVE INTO SE SD/NW IA/SW MN DURING THE MORNING AND REMAIN THROUGH THE DAY. WITH DRY LOW LEVEL...DO NOT EXPECT TSRA DEVELOPEMENT. FARTHER WEST...SFC TROF EXTENDING FROM LOW PRES IN ERN ND INTO SC SD COULD BE FOCUS FOR -TSRA DURING THE AFTERNOON SO WL GO CHC POPS THERE. SUN NGT AND MON LOOK QUIET AS SFC RIDGE MOVES IN. WITH SOMEWHAT DRIER AIR...LOWS SHOULD FALL INTO THE 50S. EXPECT RETURN FLOW TO BEGIN BRINGING MSTR BACK INTO SC SD DURING THE DAY. HOWEVER...ANY CONVECTION SHUD HOLD OFF UNTIL MONDAY NIGHT OR TUESDAY. FARTHER EAST...SKIES WL BE MOSTLY SUNNY. 850 TEMPS NR 20C WL ALLOW HIGHS BACK INTO THE LOW TO MIDDLE 80S. .FSD...NONE SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:19 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 31 min |
| Jun 5, 9:16 PM CDT | Tornado Warning | FSD | Gregory | 44 min |
| Jun 5, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 35 min |
| Jun 5, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 45 min |
| Jun 5, 10:56 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 49 min |
Nearby
Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.